Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2002, 5:05 PM EDT for Monroe County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2002, 5:05 PM EDT (21:05 UTC)
- Expired
- May 14, 2002, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Monroe County, OH
The radar
The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:10 PM EDT | Thunderstorm Wind | Malaga, OH | Thunderstorm winds downed a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 142105 SVRPBZ OHC111-142145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 503 PM EDT TUE MAY 14 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN OHIO * UNTIL 545 PM EDT * AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WOODSFIELD...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WOODSFIELD AND CAMERON AT 520 PM <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:35 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 14, 3:35 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EDT TUE MAY 14 2002 GFS/MRF MODEL ENSEMBLE SHOWS UPPER LEVEL TROUGH REMAINING OVER THE EASTERN U.S. INTO EARLY NEXT WEEK...SO TEMPERATURES WILL REMAIN COLDER THAN NORMAL FOR NEXT 5-6 DAYS. KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE HEAD OF THE OHIO REGION THIS EVENING...WITH SMALL HAIL AND GUSTS TO 35 MPH POSSIBLE...PER LATEST RADAR DATA AND ETA SOUNDINGS ASSOCIATED WITH WANING CYCLONIC NORTHWEST FLOW OFF THE GREAT LAKES. NEXT OPPORTUNITY FOR PRECIPITATION WILL BE ASSOCIATED WITH A FRONTAL SYSTEM ORIGINATING OUT OF THE SOUTHERN ROCKIES. THE ETA AND AVN HINT THAT THERE COULD BE ENOUGH INSTABILITY TO INITIATE SHOWERS AND THUNDERSTORMS LATE THURSDAY AFTERNOON...BUT WE OPTED TO START MENTION THURSDAY NIGHT WHEN THE LIFT APPEARS TO BECOME MUCH STRONGER. ON FRIDAY...NEXT WAVE OF LOW PRESSURE ASSOCIATED WITH THIS SYSTEM...WILL MOVE THROUGH THE OHIO VALLEY...AND GENERATE WIDESPREAD STRONG LIFT...COUPLED WITH DEEP MOISTURE/PRECIPITABLE WATER 1.4 INCHES/ AND MARGINAL INSTABILITY...SO RAIN AMOUNTS CAN EXCEED 1 INCH. CONSEQUENTLY MENTIONED HEAVY RAIN AND THUNDERSTORMS. THIS RAIN WILL DIMINISH TO SCATTERED SHOWERS FRIDAY NIGHT...AS THE SYSTEM EXITS. AFTER THAT...DRY CONDITIONS INTO THE MIDDLE OF NEXT WEEK AND TEMPERATURES SLIGHTLY COLDER THAN NORMAL. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. LAG
In the hours before
Special weather statement, May 14, 3:37 PM EDT, 1 hour 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-142130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 337 PM EDT TUE MAY 14 2002 ...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS AREA... THE COMBINATION OF AFTERNOON HEATING AND VERY UNSTABLE CONDITIONS IN THE UPPER ATMOSPHERE IS PRODUCING AFTERNOON THUNDERSTORM ACTIVITY ACROSS THE REGION. MANY OF THESE STORMS ARE ALSO PRODUCING SMALL PEA-SIZED HAIL...ALONG WITH BRIEF...TORRENTIAL DOWNPOURS AND WIND GUSTS TO AROUND 40 MPH. THESE THUNDERSTORMS WILL BEGIN TO DISSIPATE TOWARDS THE EVENING HOURS AS THE SUN BEGINS TO SET. HOWEVER...IF YOU WILL BE DRIVING ACROSS THE AREA THIS AFTERNOON BE ON THE LOOKOUT FOR THESE STORMS WHICH CAN SHARPLY REDUCE VISIBILITY AND CREATE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 5:49 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| May 14, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 63 min |
| May 14, 6:13 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 62 min |
| May 14, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Tuscarawas | 61 min |
| May 14, 6:52 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 53 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.